MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL LONG W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 2.0MM DRILL LONG W/AO QC; BIT, DRILL
Catalog Number 71174911
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation procedure, the distal portion of a 2.0mm drill long w/ao qc broke during tibial drilling and the broken piece stayed in the tibial canal.The procedure was resumed, without any delay, using an s+n back-up device.No further information is available at the moment.
 
Event or Problem Description
It was reported that, during an internal fixation procedure, the distal portion of a 2.0mm drill long w/ao qc broke during tibial drilling and the broken piece stayed in the tibial canal.The procedure was resumed, without any delay, using an s+n back-up device.The piece remained inside the patient, to date the health status has been monitored without complications.So far, no reintervention is required to remove the piece.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, no definitive contributing clinical factors can be concluded; however, a user technique/procedural variance cannot be ruled out.It was communicated that the patient health status has been monitored without complications, and so far, no reintervention is required to remove the piece.The patient impact includes the retained non-implantable stainless steel foreign body (reportedly within the tibial canal), use of back-up device to complete the procedure without delay and monitoring.Further impact to the patient cannot be determined, although close follow-up would be anticipated.Although unlikely, device migration, corrosion and/or local irritation/discomfort cannot be ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H10- additional information: d9- date device returned to manufacturer.D10- concomitant medical products h11- corrected data.B2- outcomes attributed to adverse event.B5- describe event or problem.

Brand Name
2.0MM DRILL LONG W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18918831
Report Number1020279-2024-00545
Device Sequence Number6769486
Product Code HTW
UDI-Device Identifier00885556386842
UDI-Public00885556386842
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71174911
Device Lot Number22CUQ0043
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2024
Supplement Date Received by Manufacturer04/11/2024
Initial Report FDA Received Date03/15/2024
Supplement Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR
Patient SexMale
Patient Weight55 KG